Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 1, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jan 4, 1997, 10:04 PM CST for Trousdale County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 4, 1997, 10:04 PM CST (04:04 UTC)
- Expired
- Jan 4, 1997, 10:30 PM CST
- In force
- 26 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Trousdale County, TN
The radar
The Nashville radar (KOHX), 40 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 10:20 PM CST | Thunderstorm Wind 50 | Cato, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 4, 8:15 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
025 WUUS1 KBNA 050403 RRA SVRBNA TNC169-050430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1004 PM CST SAT JAN 4 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...TROUSDALE COUNTY AT 1000 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF HARTSVILLE MOVING NORTHEAST AT AROUND 40 MILES AN HOUR. THIS STORM WILL MOVE THROUGH HARTSVILLE AND WILLARD BY 1030 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 7:07 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Jan 4, 7:07 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 650 PM CST SAT JAN 4 1997 WILL GO AHEAD AND SEND ALONG IDEAS REGARDING TSTMS TONIGHT, AS WELL AS LATEST 00Z RAOB STATS. HAVE WATCHED TSTM LN DEVELOP AND PUSH THRU WRN TN THIS EVENING, WHILE ANOTHER AREA OF TSTMS RMNS ACTIVE FURTHER BACK TO THE NW IN SERN MO. LATEST SFC ANALYSIS CLEARLY SHOWS THAT TSTMS IN WRN TN HAVE FORMED ALONG AREA OF MAX WAA, WHILE STORMS IN SERN MO SEEM TO BE RIGHT ALONG CDFNT (WHICH WAS JUST E OF LIT AT 23Z). BLV SOME STRONG TSTMS COULD MOVE INTO SWRN MIDDLE TN BTWN 8 AND 10 PM, WITH SHOWERS AND LESS INTENSE TSTMS FURTHER N. LATEST KNQA REFL SEEMS TO HINT AT A PSBL LEWP FORMING, AND HELICITY IS SUFFICIENTLY HIGH TO KEEP MIDDLE TENESSEANS ALERT TO THE PSBLTY FOR SVR WX THROUGHOUT THE NIGHT. INDEED, SINCE FNT WILL LIKELY BE SOMEWHAT SLOW TO PUSH EWD DURING THE NIGHT (AND SLOWER THAN SOME RECENT MODEL RUNS WUD INDICATE) BLV THERE IS A GUD PSBLTY THAT ADDITIONAL TSTMS COULD DEVELOP BEHIND THIS FIRST LINE LATE TONIGHT (AS INDICATED BY KNQA PICS). << SINCE THERE IS NO IMMEDIATE THRUST OF CAA BEHIND THE FNT, BLV THE MIN FCST FOR TONIGHT IS A LTL OFF THE MARK. THUS, WUD PROBABLY UP TEMPS TO THE 50 TO 55 DEG RANGE INSTEAD. ONE OF THE BIGGEST SVR WX THREATS TONIGHT WILL BE DUE TO HIGH WINDS, AS INDICATED IN PREDICTED STORM MOTION VALUES NR 40 MPH AND HELICITY VALUES ABV 300. ALSO, IF ANY AREAS HAPPEN TO GET "DUMPED ON" TWICE TONIGHT WITH HVY RAIN WILL HAVE TO KEEP AN EYE OUT FOR ISOLATED URBAN-TYPE FLOODING 1-HR FFG AT BNA IS 1.0"). THUS, LOOKS LIKE A RATHER BUSY WEATHER NIGHT AHEAD. 00Z BNA RAOB STATS LI -2, CAPE 293, STORM MOTION 236 DEG 36 KT, PWA 1.31, EL+20% 38K FT,
In the hours before
Special weather statement, Jan 4, 4:04 PM CST, 6 hours before
TNZ005>011-022>033-055>065-075>082-093>098-051005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 401 PM CST SAT JAN 4 1997 ...POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT... ...COLDER TEMPERATURES TO RETURN MIDDLE TENNESSEE... A COLD FRONT PUSHING ACROSS ARKANSAS LATE SATURDAY AFTERNOON WILL CONTINUE MOVING EAST. AS THE FRONT APPROACHES MIDDLE TENNESSEE THIS EVENING...RAIN AND THUNDERSTORMS WILL BECOME MORE LIKELY. THE WIND FIELD ASSOCIATED WITH THE FRONT IS SUCH THAT A FEW THUNDERSTORMS COULD BE SEVERE PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 55 MPH. FOR AREAS OF WESTERN MIDDLE TENNESSEE INCLUDING CLARKSVILLE...WAVERLY...CENTERVILLE AND LAWRENCEBURG...THE BEST THREAT FOR SEVERE WEATHER WILL BE EARLY THIS EVENING BETWEEN 6 AND 10 PM. FOR AREAS AROUND NASHVILLE...MURFREESBORO AND SHELBYVILLE...THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WOULD BE BETWEEN 8 PM AND 12 MIDNIGHT. FOR AREAS NEAR THE PLATEAU SUCH AS COOKEVILLE...MCMINNVILLE AND PIKEVILLE...THE THREAT FOR SEVERE THUNDERSTORMS WOULD BE CLOSER TO 12 MIDNIGHT. RESIDENTS ACROSS MIDDLE TENNESSEE ARE URGED TO STAY TUNED TO A RELIABLE SOURCE OF WEATEHR INFORMATION THIS EVENING FOR ADDITIONAL STATEMENTS AND POSSIBLE WATCHES AND/OR WARNINGS. AFTER THE COLD FRONT PASSES MIDDLE TENNESSEE LATE TONIGHT... NORTHWEST WINDS BEHIND THE BOUNDARY WILL USHER COLDER AIR INTO THE MID-SOUTH. TEMPERATURES ON SUNDAY WILL SLOWLY FALL THROUGHOUT THE DAY. EXPECT LOW TEMPERATURES SUNDAY NIGHT IN THE 20S. THIS WILL BE THE FIRST TIME THAT MUCH OF MIDDLE TENNESSEE HAS BEEN BELOW FREEZING SINCE THE MORNING OF DECEMBER 26TH. TEMPERATURES INTO THE FIRST PART OF THE WORK WEEK WILL BE A FEW DEGREES BELOW NORMAL. WHILE THIS AIRMASS IS NOT BITTERLY COLD...IT WILL BE IN SHARP CONTRAST TO THE MUCH ABOVE TEMPERATURES MIDDLE TENNESSEE HAS BEEN EXPERIENCING THE PAST WEEK.
Special weather statement, Jan 4, 8:22 PM CST, 1 hour 42 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-050825- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 821 PM CST SAT JAN 4 1997 SEVERE THUNDERSTORM WATCH FOR MIDDLE TENNESSEE UNTIL 2 AM CST. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MIDDLE TENNESSEE UNTIL 2 AM CST...AND INCLUDES THE CITIES OF NASHVILLE...COOKEVILLE ... COLUMBIA...CLARKSVILLE...WAVERLY AND LAWRENCEBURG. ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR THUNDERSTORM WIND GUSTS AS HIGH AS 45 MPH TONIGHT...AND SOME STORMS COULD EVEN BECOME SEVERE (WITH WINDS OF 55 MPH OR GREATER). SEVERE THUNDERSTORMS ALSO CAN PRODUCE LARGE HAIL IN EXCESS OF 3/4 INCH IN DIAMETER. THUS, WHEN STORMS MOVE INTO YOUR AREA...BE ALERT...AND LISTEN FOR ANY WEATHER WARNINGS THAT MIGHT BE ISSUED. REMEMBER...SINCE IT IS NOT UNCOMMON FOR A SEVERE THUNDERSTORM TO STRIKE WITHIN ONLY MINUTES AFTER A WARNING IS ISSUED...YOU SHOULD BE PREPARED TO REACT QUICKLY. SOME PARTS OF MIDDLE TENNESSEE MAY ACTUALLY SEE TWO SEPARATE ROUNDS OF THUNDERSTORMS TONIGHT. IN WESTERN MIDDLE TENNESSEE...AROUND NASHVILLE...CLARKSVILLE...WAVERLY AND LAWRENCEBURG...THE FIRST ROUND WILL OCCUR MAINLY BEFORE MIDNIGHT...WITH ANOTHER ROUND OF STORMS LATER IN THE NIGHT. ALONG WITH THE POTENTIAL FOR SEVERE WEATHER...EACH BATCH OF THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL AMOUNTS BETWEEN 1/2 AND 1 INCH IN ONLY AN HOUR'S TIME. SUCH RAINFALL RATES WERE ESTIMATED WITH THUNDERSTORMS OVER WESTERN T*ENNESSEE EARLIER TONIGHT. THUS...IT IS POSSIBLE THAT SOME SPOTS IN MIDDLE TENNESSEE COULD RECEIVE RAIN TOTALS TONIGHT BETWEEN 1 AND 2 INCHES BEFORE THE NIGHT IS THROUGH.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 9:32 PM CST | Tornado Warning | OHX | Sumner | 28 min |
| Jan 4, 9:56 PM CST | Tornado Warning | OHX | Macon | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.